A Caltech Library Service

Strong planar subsystem symmetry-protected topological phases and their dual fracton orders

Devakul, Trithep and Shirley, Wilbur and Wang, Juven (2020) Strong planar subsystem symmetry-protected topological phases and their dual fracton orders. Physical Review Research, 2 (1). Art. No. 012059(R). ISSN 2643-1564. doi:10.1103/physrevresearch.2.012059.

[img] PDF - Published Version
Creative Commons Attribution.

[img] PDF - Submitted Version
See Usage Policy.

[img] PDF - Supplemental Material
See Usage Policy.


Use this Persistent URL to link to this item:


We classify subsystem symmetry-protected topological (SSPT) phases in 3 + 1 dimensions (3 + 1D) protected by planar subsystem symmetries: short-range entangled phases which are dual to long-range entangled Abelian fracton topological orders via a generalized “gauging” duality. We distinguish between weak SSPTs, which can be constructed by stacking 2 + 1D SPTs, and strong SSPTs, which cannot. We identify signatures of strong phases, and show by explicit construction that such phases exist. A classification of strong phases is presented for an arbitrary finite Abelian group. Finally, we show that fracton orders realizable via p-string condensation are dual to weak SSPTs, while those dual to strong SSPTs exhibit statistical interactions prohibiting such a realization.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Devakul, Trithep0000-0002-4129-897X
Wang, Juven0000-0001-9396-9010
Additional Information:© 2020 The Author(s). Published by the American Physical Society under the terms of the Creative Commons Attribution 4.0 International license. Further distribution of this work must maintain attribution to the author(s) and the published article's title, journal citation, and DOI. (Received 28 November 2019; revised manuscript received 7 February 2020; accepted 10 February 2020; published 12 March 2020) T.D. thanks Fiona Burnell, Dominic Williamson, Abhinav Prem, and Shivaji Sondhi for many helpful discussions, especially in the early parts of this work. W.S. thanks Xie Chen and Sagar Vijay for helpful discussions. T.D. acknowledges support from the Charlotte Elizabeth Procter Fellowship at Princeton University. W.S. is supported by the National Science Foundation under Award No. DMR-1654340 and the Institute for Quantum Information and Matter at Caltech. J.W. was supported by NSF Grant No. PHY-1606531 and Institute for Advanced Study. This work is also supported by NSF Grant No. DMS-1607871 “Analysis, Geometry and Mathematical Physics” and the Center for Mathematical Sciences and Applications at Harvard University.
Group:Institute for Quantum Information and Matter
Funding AgencyGrant Number
Princeton UniversityUNSPECIFIED
Institute for Quantum Information and Matter (IQIM)UNSPECIFIED
Institute for Advanced StudyUNSPECIFIED
Harvard UniversityUNSPECIFIED
Issue or Number:1
Record Number:CaltechAUTHORS:20200313-142322991
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:101910
Deposited By: George Porter
Deposited On:16 Mar 2020 14:28
Last Modified:16 Nov 2021 18:07

Repository Staff Only: item control page